Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A dying patient asks to see a chaplain or religious leader. What should the nurse do?

  1. AAsk the patient's doctor if a visit is allowed
  2. BTell the patient to wait until visiting hours tomorrow
  3. CArrange the visit as soon as possible
  4. DExplain that religious matters are not part of care
2.Nursing fundamentalsHard

Which feature best helps distinguish delirium from dementia?

  1. ADementia starts within hours of an infection
  2. BDelirium starts suddenly and attention fluctuates during the day
  3. CDelirium always lasts for many years
  4. DDementia always improves once the underlying cause has been treated
3.Clinical nursingMedium

For a patient in skin traction on the leg, which is correct?

  1. AThe weights rest on the floor overnight
  2. BThe weights are removed whenever the patient feels uncomfortable
  3. CThe rope is tied to the bed frame to keep it still
  4. DThe weights hang freely and do not rest on the bed or floor
4.Clinical nursingHard

A patient taking dapagliflozin is vomiting and unwell, with high blood ketones and a blood glucose of only 11 mmol/L (198 mg/dL). What should be suspected?

  1. AEuglycaemic diabetic ketoacidosis
  2. BHyperosmolar hyperglycaemic state
  3. CHypoglycaemia
  4. DSimple gastroenteritis with no further concern
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 10 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 10 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 21% oxygen shows PaO₂ 63 mmHg (8.4 kPa) and PaCO₂ 33 mmHg (4.4 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 21%PaO₂ 63 mmHg (8.4 kPa)PaCO₂ 33 mmHg (4.4 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: holds on to furniture; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 99% on supplemental oxygen, blood pressure 78/46 mmHg, pulse 76/min, alert, temperature 37.5 °C. Which clinical risk group does the patient fall into? Click it.

RR 14SpO₂ 99%O₂SBP 78HR 76AT 37.5 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1.2 kcal/mL81% free water55 mL/hevery 4 h66 kg · 35 mL/kg/day24 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 66 kg patient has a fluid goal of 35 mL/kg/day and receives all fluid through a feeding tube. The formula is 81% free water and runs at 55 mL/h for 24 hours a day. The rest of the fluid is given as water flushes every 4 hours. What volume V is each flush? Round to the nearest whole number.

66 kg35 mL/kg/day81%55 mL/h · 24 hevery 4 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
158 kg173 cmwomanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill woman is 173 cm tall and weighs 158 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

173 cm158 kgwomanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVfirst-degree AV blocknormal sinus rhythmjunctional rhythmsinus bradycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1first-degree AV block
  2. 2normal sinus rhythm
  3. 3junctional rhythm
  4. 4sinus bradycardia
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. The QRS complexes are regular: find the ventricular rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
13.Prioritization & delegationMedium

A nurse teaches a patient who uses home oxygen. Which statement shows a need for further teaching?

  1. A“I will not use oil-based creams on my face.”
  2. B“My husband can smoke in my room if the window is open.”
  3. C“I will put up no-smoking signs at the front door and in my room.”
  4. D“I will keep the oxygen away from the gas stove.”
14.Prioritization & delegationHard

At 08:00 a nurse has four tasks. Which order is best?

  1. AGive insulin with breakfast, update care plans, check the patient with a falling SpO₂, give routine medications
  2. BUpdate care plans, give insulin with breakfast, give routine medications, check the patient with a falling SpO₂
  3. CCheck the patient with a falling SpO₂, give insulin with breakfast, give routine medications, update care plans
  4. DGive routine medications, check the patient with a falling SpO₂, update care plans, give insulin with breakfast
15.Infection control & patient safetyMedium

A confused patient keeps pulling at an IV line. Which is a less restrictive option to consider before wrist restraints?

  1. ATying both arms to the bed frame
  2. BUsing a vest restraint in the chair so that the patient’s hands stay down
  3. CCovering the site with a sleeve or using hand mitts with supervision
  4. DGiving a sedative every few hours
16.Infection control & patient safetyHard

A handwritten order reads “10U regular insulin subcut now”. What is the nurse’s best action?

  1. AClarify the order, because “U” can be misread
  2. BAsk a nursing assistant to interpret the handwriting
  3. CGive 100 units, as the order seems to say
  4. DGive 10 units without question, as written
17.Lab values & electrolytesMedium

A patient with hyperkalemia received IV regular insulin with dextrose. Which result must the nurse monitor closely over the next hours?

  1. ASerum sodium, because it rises quickly
  2. BSerum calcium, because it falls sharply
  3. CHemoglobin, because insulin causes red cell loss
  4. DBlood glucose, because hypoglycemia can occur
18.Lab values & electrolytesHard

A patient with a platelet count of 35 × 10³/µL is prescribed an intramuscular injection. What should the nurse do?

  1. AGive the injection with a longer needle
  2. BAsk the prescriber whether another route can be used
  3. CGive the injection as prescribed and massage the site firmly
  4. DGive the injection and apply a heat pack

3Solutions

1.Nursing fundamentals

Answer: C · Arrange the visit as soon as possible

Why this is the answer

Spiritual care is an important part of end-of-life care. The nurse responds promptly to such requests and records the patient's wishes.

Answer

C · Arrange the visit as soon as possible
2.Nursing fundamentals

Answer: B · Delirium starts suddenly and attention fluctuates during the day

Why this is the answer

Delirium develops over hours to days with fluctuating attention and awareness, often from a physical cause. Dementia develops gradually over months or years. People with dementia are at higher risk of delirium.

Answer

B · Delirium starts suddenly and attention fluctuates during the day
3.Clinical nursing

Answer: D · The weights hang freely and do not rest on the bed or floor

Why this is the answer

Weights must hang freely so the pull is continuous and in line. Nurses also check the skin, circulation and sensation of the limb.

Answer

D · The weights hang freely and do not rest on the bed or floor
4.Clinical nursing

Answer: A · Euglycaemic diabetic ketoacidosis

Why this is the answer

SGLT2 inhibitors can cause DKA with near-normal or modestly raised glucose because glucose is lost in the urine. Ketones should be checked in unwell patients on these drugs.

Answer

A · Euglycaemic diabetic ketoacidosis
5.Arterial blood gas interpretation

Answer: PaCO₂ = 23 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·10 + 8 = 23 mmHg
range: 21–25 mmHg

Answer

PaCO₂ = 23 mmHg
6.Arterial blood gas interpretation

Answer: A–a gradient = 45.48 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.21·713 − 33/0.8 = 149.7 − 41.25 = 108.5 mmHg

Gradient

A–a = 108.5 − 63 = 45.48 mmHg

Answer

A–a gradient = 45.48 mmHg
7.Clinical assessment scores

Answer: MFS = 70

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 25 + 15 + 30 + 0 + 0 + 0 = 70

Answer

MFS = 70
8.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 99% → 0
on oxygen → 2
SBP 78 mmHg → 3
HR 76/min → 0
alert (A) → 0
T 37.5 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 2 + 3 + 0 + 0 + 0 = 5
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: V = 207 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

35·66 = 2310 mL/day

Free water from the formula

55·24 = 1320 mL
1320·0.81 = 1069 mL

Water still needed

2310 − 1069 = 1241 mL/day

Volume per flush

24/4 = 6 flushes
V = 1241/6 = 206.8 ≈ 207 mL

Answer

V = 207 mL
10.Enteral & parenteral nutrition calculations

Answer: P = 160 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 158/1.73² = 52.79 kg/m²

Ideal body weight (Devine)

173 cm/2.54 = 68.11 in
IBW = 45.5 + 2.3·(68.11 − 60) = 64.15 kg

Protein goal

BMI 40 or more: 2.5 g per kg of ideal body weight.

P = 2.5·64.15 = 160.4 ≈ 160 g/day

Answer

P = 160 g/day
11.ECG rhythm strip interpretation

Answer: junctional rhythm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 36 small boxes, 1500 ÷ 36 ≈ 42 per minute.
2. Rhythm: regular, every R–R is 1.44 s.
3. P waves: inverted, just after each QRS.
4. PR interval: not measurable.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

junctional rhythm

Answer

junctional rhythm
12.ECG rhythm strip interpretation

Answer: ventricular rate = 42 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 18 small boxes = 0.72 s → 1500 ÷ 18 = 83.33 ≈ 83 per minute

Ventricular rate

R–R = 36 small boxes = 1.44 s → 1500 ÷ 36 = 41.67 ≈ 42 per minute

Answer

ventricular rate = 42 bpm

Answer

ventricular rate = 42 bpm

2:1 AV block: every second P wave is not conducted, so the atrial rate is twice the ventricular rate.

13.Prioritization & delegation

Answer: B · “My husband can smoke in my room if the window is open.”

Why this is the answer

Oxygen supports combustion, so no one may smoke near it, even with a window open. Keeping it away from flames and avoiding oil-based products are correct.

Answer

B · “My husband can smoke in my room if the window is open.”
14.Prioritization & delegation

Answer: C · Check the patient with a falling SpO₂, give insulin with breakfast, give routine medications, update care plans

Why this is the answer

A falling SpO₂ is a possible breathing problem and comes first. Insulin must be matched to the meal, routine medications have a time window, and documentation such as care plans comes last.

Answer

C · Check the patient with a falling SpO₂, give insulin with breakfast, give routine medications, update care plans
15.Infection control & patient safety

Answer: C · Covering the site with a sleeve or using hand mitts with supervision

Why this is the answer

Covering the line, keeping it out of view and using mitts while observing the patient can stop pulling without fully restricting movement. Restraints and sedation are used only if these fail.

Answer

C · Covering the site with a sleeve or using hand mitts with supervision
16.Infection control & patient safety

Answer: A · Clarify the order, because “U” can be misread

Why this is the answer

“10U” can be read as 100 or 104 units, a potentially fatal overdose. The nurse clarifies the order and asks for “units” to be written in full. Guessing is never acceptable for insulin.

Answer

A · Clarify the order, because “U” can be misread
17.Lab values & electrolytes

Answer: D · Blood glucose, because hypoglycemia can occur

Why this is the answer

Insulin shifts potassium into cells but also lowers glucose, and hypoglycemia can occur hours later, especially in kidney failure. Glucose is checked frequently, and potassium is rechecked, as the effect lasts only a few hours.Checked against: High potassium level · MedlinePlus (NIH) (2025)

Answer

D · Blood glucose, because hypoglycemia can occur
18.Lab values & electrolytes

Answer: B · Ask the prescriber whether another route can be used

Why this is the answer

IM injections can cause bleeding into the muscle when platelets are low. The nurse asks for another route, such as oral or IV. If an injection is unavoidable, firm pressure without massage is applied afterwards.Checked against: Bleeding and Bruising (Thrombocytopenia) and Cancer Treatment · National Cancer Institute (NIH) (2022)

Answer

B · Ask the prescriber whether another route can be used

ExamProblems · examproblems.com/courses/nursing-fundamentals